Alert archive / Maine / Wind Advisories in 2020

Wind Advisory 9, NWS Caribou, ME

September 22, 2020Hancock County, Washington County, Maine

NWS Caribou, ME issued this wind advisory at Sep 22, 2020, 4:46 AM EDT for Hancock County, Washington County, Maine. It took effect at Sep 22, 2020, 2:00 PM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Sep 22, 2020, 4:46 AM EDT (08:46 UTC)
In effect from
Sep 22, 2020, 2:00 PM EDT
Expired
Sep 23, 2020, 12:21 AM EDT
In force
10 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 8.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2020-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2020-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2089 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

051 
WWUS71 KCAR 220846
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
446 AM EDT Tue Sep 22 2020

MEZ017-029-030-222200-
/O.NEW.KCAR.WI.Y.0009.200922T1800Z-200923T0600Z/
Central Washington-Coastal Hancock-Coastal Washington-
Including the cities of Calais, Grand Lake Stream, Wesley, 
Princeton, Ellsworth, Bar Harbor, Bucksport, Orland, Castine, 
Eastport, Perry, Machias, and Cherryfield
446 AM EDT Tue Sep 22 2020

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM EDT
WEDNESDAY...

* WHAT...North winds 15 to 25 mph with gusts 40 to 50 mph 
  expected.

* WHERE...Central Washington, Coastal Hancock and Coastal 
  Washington Counties.

* WHEN...From 2 PM this afternoon to 2 AM EDT Wednesday.

* IMPACTS...Strong winds may blow down limbs, trees, and 
  powerlines. Isolated to scattered power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
572 
WWUS71 KCAR 221428
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
1028 AM EDT Tue Sep 22 2020

MEZ017-029-030-222230-
/O.CON.KCAR.WI.Y.0009.200922T1800Z-200923T0600Z/
Central Washington-Coastal Hancock-Coastal Washington-
Including the cities of Calais, Grand Lake Stream, Wesley, 
Princeton, Ellsworth, Bar Harbor, Bucksport, Orland, Castine, 
Eastport, Perry, Machias, and Cherryfield
1028 AM EDT Tue Sep 22 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
2 AM EDT WEDNESDAY...

* WHAT...North winds 15 to 25 mph with gusts 40 to 50 mph 
  expected.

* WHERE...Central Washington, Coastal Hancock and Coastal 
  Washington Counties.

* WHEN...From 2 PM this afternoon to 2 AM EDT Wednesday.

* IMPACTS...Strong winds may blow down limbs, trees, and 
  powerlines. Isolated to scattered power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
219 
WWUS71 KCAR 221915
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
315 PM EDT Tue Sep 22 2020

MEZ017-029-030-230315-
/O.CON.KCAR.WI.Y.0009.000000T0000Z-200923T0600Z/
Central Washington-Coastal Hancock-Coastal Washington-
Including the cities of Calais, Grand Lake Stream, Wesley, 
Princeton, Ellsworth, Bar Harbor, Bucksport, Orland, Castine, 
Eastport, Perry, Machias, and Cherryfield
315 PM EDT Tue Sep 22 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

* WHAT...North winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Coastal Washington, Coastal Hancock and Central 
  Washington Counties.

* WHEN...Until 2 AM EDT Wednesday.

* IMPACTS...Strong winds may blow down limbs, trees, and 
  powerlines. Isolated to scattered power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
265 
WWUS71 KCAR 222203
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
603 PM EDT Tue Sep 22 2020

MEZ017-029-030-230600-
/O.CON.KCAR.WI.Y.0009.000000T0000Z-200923T0600Z/
Central Washington-Coastal Hancock-Coastal Washington-
Including the cities of Calais, Grand Lake Stream, Wesley, 
Princeton, Ellsworth, Bar Harbor, Bucksport, Orland, Castine, 
Eastport, Perry, Machias, and Cherryfield
603 PM EDT Tue Sep 22 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

* WHAT...North winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Coastal Washington, Coastal Hancock and Central 
  Washington Counties.

* WHEN...Until 2 AM EDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
732 
WWUS71 KCAR 230144
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
944 PM EDT Tue Sep 22 2020

MEZ017-029-030-230600-
/O.CON.KCAR.WI.Y.0009.000000T0000Z-200923T0600Z/
Central Washington-Coastal Hancock-Coastal Washington-
Including the cities of Calais, Grand Lake Stream, Wesley, 
Princeton, Ellsworth, Bar Harbor, Bucksport, Orland, Castine, 
Eastport, Perry, Machias, and Cherryfield
944 PM EDT Tue Sep 22 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

* WHAT...North winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Coastal Washington, Coastal Hancock and Central 
  Washington Counties.

* WHEN...Until 2 AM EDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
148 
WWUS71 KCAR 230421
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
1221 AM EDT Wed Sep 23 2020

MEZ017-029-030-230530-
/O.CAN.KCAR.WI.Y.0009.000000T0000Z-200923T0600Z/
Central Washington-Coastal Hancock-Coastal Washington-
Including the cities of Calais, Grand Lake Stream, Wesley, 
Princeton, Ellsworth, Bar Harbor, Bucksport, Orland, Castine, 
Eastport, Perry, Machias, and Cherryfield
1221 AM EDT Wed Sep 23 2020

...WIND ADVISORY IS CANCELLED...

Winds have started to diminish and are no longer expected to meet
advisory criteria. Gusty northwest winds will continue through 
today.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Sep 22, 12:20 AM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Sep 22, 12:20 AM EDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1220 AM EDT Tue Sep 22 2020

.SYNOPSIS...
Hurricane Teddy will pass east of the area Tuesday into Tuesday
night. Weak high pressure slides back into the area on
Wednesday into Thursday. A weak cold front will cross the area
Thursday night. High pressure returns Friday into next weekend.
&&

.NEAR TERM /THROUGH TODAY/...
1215am update: Frost formation continues overnight under clear
skies and light winds. In reviewing the forecast into Monday
night, the biggest change was increasing winds this afternoon
and evening in the Downeast region to include Bangor. A Wind
Advisory may be needed for the coast. With leaves remaining on
the trees, gusts to 40 mph will likely result in some downed
trees and limbs with some power outages resulting. Also trending
up on precipitation amounts and cloud cover later this
afternoon and tonight.

Previous discussion:
Sfc ridge axis leading to sunny skies over the FA this afternoon,
along with light winds and temps warming into the 60s. Meanwhile
Hurricane Teddy continues to head twd the NNE, located approx 170
miles to the east of Bermuda. Outer cloud shield from Teddy is just
now coming into Nova Scotia and is not expected to mv into very far
sern tip of CWA until after 06z tonight. Moclr skies are expected
for most of the area through the bulk of the overnight with min
temps dipping down to around 30F acrs the deeper valleys in the
north with widespread frost expected once again. Rmndr of the region
wl settle into the m/u 30s by morning.

Impacts from Hurricane , or Extratropical, Teddy wl begin to be felt
acrs Washington County and adjacent coastal waters Tuesday morning.
Northeasterly LLJ wl begin to move thru the Bay of Fundy after 09z
and into Downeast by 18z. LLJ wl continue to influence sern zones
beyond end of the period. Cannot rule out a possibly wind advisory
along the coast late Tue afternoon and drg the overnight but wl
allow the mid-shift to take a closer look as models continue to
disagree on extent and strength of low-level jet associated with the
storm.

Rain begins to move in to the Eastport area shortly after 12z,
gradually increasing in areal coverage thru the afternoon hrs. Given
amount of dry air to the north and east there will be a very sharp
gradient in rain acrs the area, with far sern Washington County
seeing between 0.25-0.50" in the afternoon to Danforth in northern
Washington County being lucky to see 0.05 inches. Temps wl be in the
50s acrs this area with temps in the 60s elsewhere acrs the
region.
&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
Overall the forecast hasn't really changed with just some minor
adjustments. Tuesday night Hurricane Teddy will be a few hundred
miles southeast of the Downeast coast. As the storm continues
north towards Nova Scotia it is in transition to a mid
latitude cyclone. The influence of the jet stream & trough will
be stretching the precipitation shield over far eastern zones.
There will be a sharp cutoff in precip as you move north &
west. Slight deviations west/east in the track are possible
which can slightly adjust precipitation totals over far eastern
areas. Best chance of beneficial rain Tuesday night into
Wednesday will be across Eastern Washington county. Along with
the rain we will see gusty northeast winds to 40mph into
Wednesday. Across the rest of the area winds will pick up to
20-30mph area wide. Winds in the 20-40mph range pose the
potential for some power outages. Wednesday into Thursday
temperatures will be above average across the forecast area
thanks to Teddy. A weak front will pass through the area
Thursday night but will be dry. Given the warmer and dry
conditions the biggest concerns from Teddy will be a fire danger
threat outlined below.
&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Fair conditions Thursday night through Saturday night with just
some scattered clouds on any day. There will be an approaching
cold front next weekend into Monday but there is some model
disagreements on timing/duration. Later in the period with a
southerly flow we may run the risk of some low clouds and fog
along the coast. Temperatures throughout the period will be warm
and above average with several places seeing low 70s again.
Morning lows Friday may be cool in the North Woods but over the
next several mornings lows will be in the 40s to low 50s area
wide.
&&

.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: VFR next 24 hours. Expect a broken high deck at BHB
by 15z from outer flow from Hurricane Teddy. Northern terminals
will be calm tonight with winds from the north around 5kts by
mid-morning. Southern terminals will SE winds begin to gust to
near 20kts by 14z.

SHORT TERM:
Tue night-Sat. Mainly VFR. N winds 5-15 kts and gusty Tue and
Wed afternoons. W 5-10k ts Thu, becoming light Fri. S 5-10 kts
on Sat.
&&

.MARINE...
NEAR TERM: Seas will increase in serly swell late tonight with
wave heights increasing to 5 to 8 feet. Long period swell on the
order of 16s expected tonight with seas increasing 5 to 11 ft
Tue afternoon. Winds will increase to gale force Tue afternoon
as Hurricane Teddy passes to the east of the Gulf of Maine as
wind field expands.

SHORT TERM: Gale force winds continue into Wednesday morning
before dropping and SCA will likely be needed through the day on
Wed with winds and seas remaining elevated. Waves and winds
will then drop below SCA levels through the end of the period.
&&

.FIRE WEATHER...
Wednesday looks like the day with the greatest fire risk as
skies clear, temperatures climb to near 70F, relative humidity
drops below 40 percent and northwest winds gust in excess of 30
mph. Washington County may not have high risk due to
precipitation from Teddy, but rainfall amounts from Teddy to the
north and west will be little to none. Therefore, fuels could
be receptive.
&&

.TIDES/COASTAL FLOODING...
The high tide Tuesday afternoon around 320 pm and early Wednesday
morning around 4 am looks problematic as long period swell with
a period of 15 seconds will be pounding the coast. Overwash and
erosion will become an issue, thus a coastal flood watch has
been issued from Tue morning until Wed morning. The powerful
long period seas should have ample strength to push large rocks
on roads such as Seawall on MDI.

This watch not only incorporates overwash and erosion, but also
addresses the issue of high surf as waves of 4 to 6 feet break
in the surf zone in long period swell. Perhaps more
importantly, the combination of long period swell and offshore
winds during these high tides could put spectators at
significant risk at popular spots such as Thunder Hole in Acadia
National Park.
&&

.CLIMATE...
Only 0.08" of rain has been observed in Caribou, Maine so far
this September. The all-time driest September was in 1968 when
0.86" of rain was observed. The all-time driest month in Caribou
was in January 1944 when only 0.12" of rain (and melted snow)
was observed. Weather records in Caribou date back to 1939.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Coastal Flood Watch from 8 AM EDT this morning through
     Wednesday morning for MEZ029-030.
MARINE...Small Craft Advisory from 11 AM this morning to 11 AM EDT
     Wednesday for ANZ052.
     Gale Warning from 11 AM this morning to 11 AM EDT Wednesday
     for ANZ050-051.
&&

Near Term...CB/Farrar
Short Term...Sinko
Long Term...Sinko
Aviation...CB/Farrar/Sinko
Marine...CB/Farrar/Sinko
Fire Weather...
Tides/Coastal Flooding...
Climate...
Hazardous weather outlook, Sep 21, 4:05 PM EDT, 12 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
405 PM EDT Mon Sep 21 2020

MEZ001>006-010-011-015>017-031-032-222015-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
405 PM EDT Mon Sep 21 2020

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong winds late Tuesday into Wednesday may produce scattered power
outages. Dry air and gusty winds on Wednesday will enhance the fire
weather risk.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-222015-
Coastal Hancock-Coastal Washington-
405 PM EDT Mon Sep 21 2020

...COASTAL FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY MORNING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Watch.

High tide on Tuesday afternoon and early Wednesday morning may
produce overwash on vulnerable coastal roads and coastal erosion.
This tide will also generate very large waves that could make viewing
these waves from coastal rocks and ledges very dangerous.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050-051-222015-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
405 PM EDT Mon Sep 21 2020

...GALE WARNING IN EFFECT FROM 11 AM TUESDAY TO 11 AM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ052-222015-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
405 PM EDT Mon Sep 21 2020

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gale conditions are possible late Tuesday into early Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 6:12 AM EDTCoastal Flood WarningCARHancock, Washington24 hr

Nearby

Wind Advisories in Maine, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.